Hail, Craig
- When
- July 7, 4:20 PM CST
- Where
- Craig County, Bluejacket
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -95.070
Strong to severe thunderstorms developed along and ahead of a cold front that moved into northeastern Oklahoma during the evening hours of July 7th. The strongest storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed along and ahead of a cold front that moved into northeastern Oklahoma during the evening hours of July 7th. The strongest storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 3:18 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 418 PM CDT Fri Jul 7 2017 .DISCUSSION... This afternoon a cool front was located from Southwest Kansas through the Midwest and the Great Lakes region to a low pressure system positioned across Eastern Canada. Just out ahead of the front...isolated thunderstorms had developed over Southeast Kansas into far Northeast Oklahoma along a smaller outflow/surface boundary approaching the Oklahoma Kansas border. To the south of the convection...hot and humid conditions continued across Eastern Oklahoma and Northwest Arkansas. Through this evening and into tonight...scattered thunderstorms are forecast to continue to develop along the surface boundary and also the frontal boundary as they push southward into the CWA. The greater locations look to be across Northeast Oklahoma into Northwest Arkansas. Instability within a weakly capped atmosphere will allow for some of these storms to become strong to severe through the evening hours with locally damaging winds being the primary threat. A hail threat will also be possible to a lesser extent though deep layer shear remains weak. Within any thunderstorm development will be the potential for a period of heavy rainfall as precipitable water values are in the 1.5 to near 2 inch range. Also overnight...a MCS is forecast to develop over Western Kansas and push southeast within the northwesterly upper level flow. This activity could reach into the CWA during the morning hours Saturday. Increasing cloud cover overnight should keep low temps tonight in the lower 70s south of I-40 and upper 60s/low 70s north of I-40 with the front/precip moving into the region. During the day Saturday...thunderstorm chances will continue to be possible as the front slides southward through the CWA. Temperatures behind the front look to be a few degrees cooler with forecast highs in the upper 80s/low 90s possible. By Saturday night...the frontal boundary is progged to be pushing south of the Red River with the tail end of the boundary getting held up over Western/Central Oklahoma. Like tonight...there will be another potential for a MCS to develop and drop southeast into the CWA late Saturday night into Sunday. Any remnant outflow boundaries from the weakening MCS could spark some additional thunderstorm chances into the afternoon hours Sunday before weakening with the loss of daytime heating. For the upcoming work week...the synoptic pattern of a ridge out west and a trof out East with northwesterly upper flow across the Plains is forecast to begin shifting eastward...per latest model solutions. In response...building mid/upper level heights are forecast over the CWA as the dome of high pressure sets up over the Southern Plains. This will allow for hot and humid conditions to return with highs in the low-mid 90s and heat index values back above 100 for much of the CWA. Also...a small afternoon thunderstorm potential will be possible mainly across the higher terrain locations each afternoon through the week. && .PRELIMINARY POINT TEMPS/POPS... TUL 73 90 72 93 / 40 40 30 20 FSM 75 90 73 92 / 30 40 20 20 MLC 72 91 71 91 / 10 40 40 30 BVO 69 88 69 91 / 50 30 30 30 FYV 68 87 67 87 / 30 30 10 20 BYV 68 87 67 88 / 40 20 10 20 MKO 72 89 71 90 / 30 40 30 20 MIO 69 90 69 90 / 40 20 10 20 F10 71 90 71 91 / 20 40 40 30 HHW 74 92 72 89 / 10 40 40 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....20
Hazardous Weather Outlook National Weather Service Tulsa OK 510 PM CDT Fri Jul 7 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 510 PM CDT Fri Jul 7 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Elevated. AREA...Much of Eastern Oklahoam and Western Arkansas. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms have developed across parts of far northeast Oklahoma late this afternoon ahead of a cold front moving south across southern Kansas. Scattered storm development may continue through the night as the cold front moves south into the area. A few of these storms may become severe, especially early this evening, with gusty winds and hail up to quarter size the main concern. The slow movement of storms will also result in locally heavy rainfall. Heat index values near or above 100 degrees will continue to be possible across much of the area until sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY and SUNDAY...Thunderstorm Potential. MONDAY through WEDNESDAY...No Hazards. THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Showers and thunderstorms will continue to be possible on Saturday as the cold front moves through the region. Thunderstorms will also be possible Saturday night into Sunday as a thunderstorm complex is forecast to move out of Kansas and across the area. Thunderstorm chances diminish early next week as high pressure prevails. This will result in hotter temperatures across the region. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 407 PM CDT FRI JUL 7 2017 OKZ056-057-072200- Craig OK-Nowata OK- 407 PM CDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG AND EASTERN NOWATA COUNTIES UNTIL 500 PM CDT... At 407 PM CDT, a strong thunderstorm was reported 3 miles northeast of Lenapah, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... South Coffeyville... Delaware... Lenapah... Hollow... Centralia... Centrailia... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3673 9570 3699 9563 3688 9521 3664 9535 TIME...MOT...LOC 2107Z 294DEG 14KT 3688 9560
The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711324.